Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Quasi-homomorphisms and stable lengths in mapping class groups


Author: D. Kotschick
Journal: Proc. Amer. Math. Soc. 132 (2004), 3167-3175
MSC (2000): Primary 20F69; Secondary 20F12, 57M07
Published electronically: May 12, 2004
MathSciNet review: 2073290
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give elementary applications of quasi-homomorphisms to growth problems in groups. A particular case concerns the number of torsion elements required to factor a given element in the mapping class group of a surface.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20F69, 20F12, 57M07

Retrieve articles in all journals with MSC (2000): 20F69, 20F12, 57M07


Additional Information

D. Kotschick
Affiliation: Mathematisches Institut, Ludwig-Maximilians-Universität München, Theresienstr. 39, 80333 München, Germany
Email: dieter@member.ams.org

DOI: http://dx.doi.org/10.1090/S0002-9939-04-07508-2
PII: S 0002-9939(04)07508-2
Received by editor(s): July 28, 2003
Published electronically: May 12, 2004
Additional Notes: The author is a member of the \sl European Differential Geometry Endeavour (EDGE), Research Training Network HPRN-CT-2000-00101, supported by The European Human Potential Programme
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2004 American Mathematical Society